Thunderstorm Wind, Monroe
- When
- August 17, 6:00 PM EST
- Where
- Monroe County, Sweetwater
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.600, -84.467
A few trees reported down by 911 dispatch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees reported down by 911 dispatch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN AUG 17 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 17 2003 TONIGHT AND TOMORROW...SURFACE ANALYSIS SHOWS SURFACE BOUNDARY CURRENTLY PUSHING THOROUGH THE OHIO RIVER VALLEY. WATER VAPOR IMAGERY REVEALS ACCOMPANYING SHORT WAVE IN THE SAME GENERAL VICINITY. THESE FEATURES ARE PROJECTED TO CONTINUE SLOW SOUTHWARD PROGRESSION IN THE AMPLIFIED FLOW OVER THE EASTERN CONUS. EXPECT AT LEAST SCATTERED CONVECTION ALONG AND PRECEDING THE BOUNDARY/WAVE...ALTHOUGH MODELS SUGGEST MAIN AREA OF PRECIP WILL REMAIN EAST OF OUR FORECAST AREA. AS SUCH...WILL CONTINUE WITH CHANCE POPS IN THE FIRST PERIOD. AIR BEHIND BOUNDARY NOT APPRECIABLY DRIER IN THE BOUNDARY LAYER... BUT MODEL TIME HEIGHTS PROJECT A DECENT CAP AT THE BOUNDARY LAYER/FREE TROPOSPHERE INTERFACE. THIS SUGGESTS THAT THE PERSISTENT SCATTERED DIURNAL CONVECTION WE HAVE HAD WILL HAVE A MORE DIFFICULT TIME DEVELOPING TOMORROW. GUIDANCE TEMPS APPEAR REASONABLE GIVEN THE MODEST HEIGHT RISES AS DEPICTED BY THE MODELS FOR TOMORROW. LONGER TERM...UPPER RIDGE FORECAST TO BUILD OVER AREA TUESDAY AND CONTINUE OVER THE AREA WEDNESDAY. SOME CAPPING MAY CONTINUE TO HELP SUPPRESS CONVECTION...BUT STILL WILL CARRY A SLIGHT CHANCE FOR SW VA AND THE MOUNTAINS BOTH TUESDAY AND WEDNESDAY. GRADUAL MOISTENING OF THE ATMOSPHERE SHOULD OCCUR...AND AS RIDGE SHIFTS EAST WILL CARRY SLIGHT CHANCE POPS ALL ZONES THURSDAY. UPPER RIDGE REPLACED BY FAMILIAR EAST COAST TROUGH BY FRIDAY...AND A WEAK COLD FRONT FORECAST TO PUSH INTO THE AREA BY SATURDAY. CHANCE POPS FRIDAY AND 20 TO 30 ON SATURDAY. LOW CONFIDENCE ON DAY 7...BUT WILL GO DRY FOR NOW. PRELIMINARY NUMBERS FOLLOW: CHA 71 92 69 92 / 40 10 10 10 TYS 68 88 67 89 / 30 10 10 10 TRI 63 86 62 87 / 20 10 10 10 OQT 68 88 67 89 / 30 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 140 PM EDT SUN AUG 17 2003 SENT OUT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 865. LCM ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SUN AUG 17 2003 FORECAST APPEARS TO BE GENERALLY ON TRACK. WILL UPDATE TO REMOVE FOG/MORNING WORDING. OTHERWISE...NO OTHER CHANGES ARE WARRANTED AT THIS TIME. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT SUN AUG 17 2003 FRONT STILL EXPECTED TO MOVE THROUGH THE AREA LATER TODAY AND THIS EVENING...PROVIDING THE FOCUS FOR THUNDERSTORMS. AN UPPER LEVEL VORT WILL PASS OVERHEAD AS WELL...ADDING TO THE CHANCE FOR PRECIPITATION. PER SWODY1...A FEW STORMS COULD BE SEVERE WITH HAIL TO 1 INCH AND STRAIGHT-LINE WINDS BEING THE MAIN THREAT. MODELS IN DECENT AGREEMENT ON TIMING OF FRONT...SWINGING IT THROUGH FROM 16Z TO AROUND 00Z...NORTH TO SOUTH ACROSS THE CWA. BEST CHANCE FOR POPS IN THE MORNING TO EARLY AFTERNOON IN THE NORTH...WITH BEST POPS IN THE LATE AFTERNOON TO EARLY EVENING IN THE SOUTH. CHANCE FOR SQUALL LINE ON FRONT...BUT ALL MODEL INDICATIONS NOW ARE FOR SCATTERED CONVECTION AND HAVE KEPT POPS IN THE CHANCE CATEGORY. WOULD NOT BE TERRIBLY SURPRISED TO SEE COVERAGE A LITTLE BETTER THAN PRESENT FORECAST...BUT UNCERTAINTY LEVEL IS HIGH SO WENT WITH HIGH CHANCE POPS. STILL LOOKING FAIRLY DRY FOR MONDAY THROUGH WEDNESDAY...BUT KEPT SOME SLIGHT CHANCE POPS IN THE SOUTH AND IN THE MTNS THROUGH MUCH OF THE PERIOD DUE TO UPSLOPE IN THE MOUNTAINS AND PROXIMITY TO OLD FRONT IN THE SOUTH. CHA 92 71 92 68 / 40 40 20 20 TYS 88 69 88 65 / 40 20 10 10 TRI 84 63 85 60 / 50 20 10 10 OQT 88 68 88 65 / 40 20 10 10 ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1000 PM EDT SAT AUG 16 2003 ISOLATED SHRA CONTINUE ACROSS FA LATE THIS EVENING. ATMOSPHERE STABILIZING TO A CERTAIN DEGREE. HOWEVER...AIRMASS STILL QUITE MOIST AND WITH S/WV FEATURE DROPPING S THRU CENTRAL APPALACHIANS MAY BE ABLE TO SQUEEZE OUT A -SHRA OR POSSIBLY A TSRA TOWARD DAYBREAK MAINLY ACROSS NRN PORTION OF FA. WILL NOT CHANGE SMALL/SLGT CHC POPS FOR OVRNITE WITH THIS IN MIND. DO EXPECT SOME FOG FORMATION WITH HIGH DEWPOINT AIRMASS AND EXPECT SOME OF THE FOG TO BECOME DENSE ACROSS SW VA/NE TN AND PARTS OF CENTRAL EAST TENNESSEE WHERE SLOW MOVING STORMS DUMPED RAINFALL AMOUNTS AROUND A HALF TO ONE INCH IN SPOTS. THEREFORE...WILL UPDATE TO ADD PATCH DENSE FOG THESE ZONES.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AIRMASS REMAINS IS PLACE ACROSS THE REGION. TEMPERATURES WILL WARM INTO THE MID 80S TO THE LOWER 90S. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT INTO THE AREA FROM THE NORTH THIS AFTERNOON. THESE FEATURES WILL AID IN THE DEVELOPMENT OF STORMS. SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE AREA BOTH TODAY AND TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE...IN THE FORM OF DAMAGING STRAIGHT-LINE WINDS AND TO A LESS EXTEND...LARGE HAIL. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING. STORMS WILL BE SLOW-MOVING...AND WITH SUCH A HUMID ATMOSPHERE...HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM CHURCH HILL TN WIND DAMAGE
08/17/03 HAWKINS NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HAWKINS SHERIFFS
OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM SNEEDVILLE TN WIND DAMAGE
08/17/03 HANCOCK NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HANCOCK COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM ROGERSVILLE TN WIND DAMAGE
08/17/03 HAWKINS NUMEROUS TREES DOWN.
REPORTED BY HAWKINS
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM COUNTY WIDE TN WIND DAMAGE
08/17/03 ROANE NUMEROUS TREES DOWN.
REPORTED BY ROANE COUNTY
911.NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 650 PM EDT SUN AUG 17 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 865 WILL BE ALLOWED TO EXPIRE AT 7 PM EDT... SEVERE THUNDERSTORM WATCH NUMBER 865...WHICH COVERED ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA...WILL BE ALLOWED TO EXPIRE AT 7 PM EDT. ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING...BUT THE THREAT FOR ORGANIZED SEVERE WEATHER HAS ENDED. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...OR VISIT OUR WEBSITE AT W W W DOT S R H DOT N O A A DOT G O V FORWARD SLANT M R X . DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LENOIR CITY TN WIND DAMAGE
08/17/03 LOUDON A FEW TREES DOWN.REPORTED
BY LOUDON COUNTY 911.The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378392.